Case Report of the Keto Rash in the journal: Pediatric Dermatology

The Pediatric Dermatology journal published a case report of the keto rash, prurigo pigmentosa, in their March-April 2015 issue:

Prurigo pigmentosa after a strict ketogenic diet.

 

This was a report of a 17 year old kid who developed a rash and joint pains.  They thought he had something called dermatomyositis which involves inflammation of the skin and muscle, and treated him with intravenous steroids.  This only helped his joint pains, but his rash remained.

Steroids Did Not Help

The ineffectiveness of steroids is typical of keto rash.

“A previously healthy 17-year-old white boy presented with a 2-week history of a mildly pruritic rash on the chest, upper back, and abdomen accompanied by acute onset of arthralgias and arthritis of the knees, elbows, wrists, and ankles. Before transferring to our institution, the boy was evaluated at an outside hospital and was believed to have dermatomyositis, which prompted treatment with a single 1.5-mg/kg dose of intravenous methylprednisolone. This treatment dramatically improved his joint condition within 72 hours, but his rash persisted. “

They tested his blood which didn’t answer any questions.  They also biopsied his skin which also wasn’t too helpful.

Diet Was Key

The kid’s rash persisted for a few months until they finally delved into his dietary history.

The patient was monitored closely for several months, during which time his rash waxed and waned in severity. It was learned at a follow-up appointment that he had consumed a diet almost completely devoid of carbohydrates for the past year. He was referred to a dietitian, who instituted a balanced diet including carbohydrates. He concurrently started 2 months of treatment with doxycycline at a dose of 100 mg twice daily.

Within a week his rash improved significantly (Fig. 5) and has not recurred during 15 months of follow-up, during which time he has maintained his carbohydrate-replete diet. The arthritis observed on presentation never recurred and ultimately was attributed to a viral origin, although no specific viral etiology was found.

Anti-Inflammatory Effects of Antibiotics?

In the discussion the authors point out that they believe the rash is due to immune cells (neutrophils) infiltrating into the skin, and that the reason certain antibiotics work is that they inhibit the effects these immune cells have on the skin:

The inflammation of PP is believed to be largely attributable to neutrophilic infiltrate—a notion that the histopathologic findings and the disease response to dapsone and tetracycline-class antibiotics bolster. Minocycline and dapsone inhibit neutrophil chemotaxis, downregulate matrix metalloprotease activity, decrease proinflammatory cytokine production (e.g., tumor necrosis factor-a, interleukin-1b), and inhibit neutrophil myeloperoxidase, leading to impairment of the respiratory burst.

What I want to know is why the immune cells are going into the skin in the first place  Is it because there’s some type of pathogen there that we have yet to discover like H pylori?  Or Lyme disease?  Is it because somehow ketones are making it into the skin and stimulating this reaction?  Or something else?

Pro-Tips

Too bad we still don’t have answers to this.

Doxycycline has recently replaced minocycline because it has fewer adverse effects and offers similar therapeutic benefit (8,13). 

They point out that Doxycycline is better than minocycline and dapsone because of fewer side effects.  Good too know.

Additional treatments with reported benefit include macrolides, potassium iodide, and isotretinoin (8). 

This is also the first time I’m reading about potassium iodide and isotretinoin being helpful, so this is something folks can consider experimenting with if they’re not quite ready to add carbs in or go on antibiotics.

And of course we already knew that:

Antihistamines and corticosteroids have consistently proved ineffective in the treatment of PP (8).

Final Thoughts

This case wonderfully illustrates the typical features of kept rash.  The rash presented after a low carbohydrate diet and was successfully treated with antibiotics AND carbs.  I think a 2 month course of antibiotics is overkill, but I can’t blame these guys since they weren’t exactly sure what they were dealing with.

Knowing what we know now, they could have just used the carbs and avoided the antibiotics.

Here’s a copy of the paper if you’re interested.

Connect With Others

More posts are also trickling in on the Keto Rash Facebook Community, so feel free to chime in over there. If you don’t have a Facebook account, you can try posting in the Keto Rash Forums.

Support This Site

Keeping this site running takes quite a bit of time, so if you've found this site helpful, please consider making a small donation. Anything will help, even a cup of coffee!

1 Comment

  1. Heather

    I have had a sugar addiction my whole life so I decided to try the Keto for 2 weeks to get off sugar. I am a week and a half in and started to get a rash on my lower stomach and lower back. I’ve been reading your website and blog and finally know this is from ketosis. I read it was the liver not keeping up and so it is toxins leaving the body. Any proof of this in your research?

Comments are closed.